Adrenergic Urticaria and Rheumatoid Arthritis in a Patient With Melanoma: An Intricate Medical Management
March 2012 | Volume 11 | Issue 3 | Case Reports | 409 | Copyright © March 2012
A 45-year-old woman with marital and working troubles, a personal history positive for malignant melanoma, and a family history of vitiligo presented with adrenergic urticaria (AU), which at first responded to propranolol, but later became unresponsive to both β-blockers and antihistamines. Meanwhile, rheumatoid arthritis became apparent. Treatment with corticosteroids and methotrexate led to remission of neither the rheumatologic nor the dermatologic condition. Attempts to taper the immunosuppressive treatment were invariably followed by recurrence of adrenergic urticaria, which still proved unresponsive to propranolol, as did the rheumatoid arthritis. The courses of the diseases strictly paralleled each other. Rheumatoid arthritis could have triggered adrenergic urticaria by simply adding a supplemental stress, but also by systemically activating mast cells, which are known to be involved in the pathogenesis of chronic inflammatory diseases. A brief discussion of either the dermatological manifestations of, or treatments for rheumatoid arthritis is provided, in order to illustrate the kind of clinical difficulties that such atypical patients pose to physicians.
Adrenergic urticaria is an uncommon yet probably under-diagnosed form of urticaria,¹ which is considered a form of neurogenic acute reaction mainly triggered by acute stress.²,³ The author presents a case of AU, however, that is only partially explained by a stress setting, though it is strongly associated with the course of an autoimmune disease. J Drugs Dermatol. 2012;11(3):409-412.
In October 2005, a 45-year-old woman, non-smoker, who was engaged in a demanding career as a law counselor for an investment bank, consulted a physician due to the eruption of pruritic hives on her thighs and abdomen, low grade intermittent fever (afternoon temperature 37.5-38 °C), and malaise with arthralgias and torticollis. The clinical aspect was typical of adrenergic urticaria (AU), with hives of 1 mm to 4 mm almost uniformly surrounded by the characteristic white halo of vasoconstriction (Figure 1). Hives were not purpuric on vitropression. Each lesion lasted from minutes to 4 to 6 hours. Lesions occurred in crops, and the number of paroxysmal uritcaria flares varied from zero to more than ten per day. The histologic aspect of a punch biopsy excluded arthropod bites, erythema multiforme, vasculitis, pityriasis lichenoides, mastocytosis, and Wells' syndrome, being rather suggestive of urticaria (edema of upper dermis, scanty infiltrating lymphocytes around dilated vessels in the centre of the punch specimen, rare mast cells). Intradermal injections of adrenalin (0.02 ml, 0.75 10-6)5 reproduced the typical lesions, but did not worsen the apparently unspecific rheumatologic syndrome. A prick test with histamine or saline induced only the formation of a trivial urticarial wheal without white halo, or was negative, respectively. Abstention from tea, coffee, cola beverages, and chocolate was unhelpful. The eruption was not linked with menses, and the patient was not menopausal. She was also tested with intradermal progesterone (0.1 mg/ml), without formation of wheals or induction of delayed reactions. Intradermal noradrenalin and estrogens were not tested. There was no history of atopy, and total serum IgE were within normal limits. Thyroid function studies and Epstein-Barr virus serology were negative or indifferent. The eruption was not circumstantially related with the assumption of nimesulide and tizanidine, which had been prescribed for arthralgias and torticollis.
Clinical and personal histories were remarkable. In March 2003, during a periodic evaluation for dysplastic nevus syndrome, she was discovered to have a malignant melanoma (MM) on her back, which was surgically removed (Breslow 0.333 mm; Clark's level III). In 2002, her daughter, then aged 9 years, had presented unilateral periorbital vitiligo with persistently high ANA titres (1:320; speckled pattern). Though the disfigurement of the girl was satisfactorily corrected through photochemotherapy with topical khellin within eighteen months, the daughter's disease, its cumbersome treatment, and the diagnosis of MM, of course, were experienced as highly stressful by the patient. In the meantime, heavy marital troubles had exploded. The patient's husband had been having an affair with a colleague of the patient and threatened to leave. However, by the summer of 2006, the family seemed to have regained harmony, until AU reappeared.